Wisconsin, 2009

Hail in Wisconsin, August 28, 2009

August 28, 2009 · NWS ARX · 1 event in 1 county or zone

A cold front triggered strong thunderstorms across portions of central Wisconsin in the early evening hours of August 28th. The strong thunderstorms produced dime size hail in extreme southeast Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered strong thunderstorms across portions of central Wisconsin in the early evening hours of August 28th. The strong thunderstorms produced dime size hail in extreme southeast Jackson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 1:53 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 1:53 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT FRI AUG 28 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH
SATURDAY/VERY COOL CONDITIONS SATURDAY THROUGH MONDAY NIGHT.

CURRENTLY...WATER VAPOR IMAGERY WAS SHOWING A DEEPENING SHORTWAVE
TROUGH DIGGING SOUTHEAST ACROSS MN/WI/IA. NICE CHANNELED DARKENING
WAS NOTED ON THE BACKSIDE OF THE TROUGH AS NOSE OF 110-120KT JET WAS
MAKING ITS WAY SOUTHEAST OUT OF WESTERN MANITOBA INTO WESTERN MN. AT
THE SURFACE...A COLD FRONT EXTENDED FROM WESTERN UPPER MI THROUGH
THE TWIN CITIES...INTO EAST CENTRAL SD. RADAR SHOWING A
BROKEN/SCATTERED BAND OF SHRA/TS ALONG AND BEHIND THIS FRONTAL
BOUNDARY...BEING AIDED BY LEFT EXIT REGION DYNAMICS OF THE 100-120KT
JET. OTHERWISE...TEMPERATURES ACROSS THE AREA AHEAD OF THE SHORTWAVE
TROUGH/FRONT THIS AFTERNOON WERE AGAIN SLIGHTLY BEHIND SEASONAL
NORMALS IN THE 70S.

28.12Z NAM/GFS/ARXWRF AND 28.09Z ALL IN VERY GOOD AGREEMENT THROUGH
THE SHORT TERM PERIOD.

WILL BE WATCHING THE MID-LEVEL SHORTWAVE CONTINUE DEEPENING OVERHEAD
TONIGHT AND SURFACE COLD FRONT PUSHING THROUGH THE AREA THIS EVENING.
NAM CONTINUES TO SHOW MODEST MUCAPE AROUND 1000J/KG ALONG THE
FRONTAL BOUNDARY INTO THIS EVENING BEING AIDED BY MID-UPPER LEVEL
COOLING. WITH THIS IN MIND...WILL GO WITH SCATTERED SHRA/ISOLD T
WORDING THROUGH THIS EVENING. MODELS THEN SHOW SHRA/TS THREAT
SHIFTING EAST OF THE AREA BY MIDNIGHT...SO DROPPED POPS FOR THE
OVERNIGHT HOURS.

COLD CYCLONIC FLOW ALOFT ASSOCIATED WITH CLOSED LOW WILL RESIDE OVER
THE UPPER MISSISSIPPI RIVER VALLEY/GREAT LAKES REGION THROUGH
SATURDAY. STEEP LAPSE RATES WILL GENERATE PLENTIFUL CUMULUS ALONG
WITH BREEZY NORTHWEST WINDS. MODELS KEEP COLD CORE SHRA NORTHEAST OF
THE AREA...BUT BELIEVE AREAS NORTHEAST OF I-94 CORRIDOR STILL
SUSCEPTIBLE TO A FEW -SHRA. WILL KEEP A SLIGHT CHANCE ACROSS THAT
AREA FOR NOW. OTHERWISE...WITH CLOUD COVER AND 850MB TEMPERATURES
HOVERING BETWEEN 2-5C...HIGHS WILL STRUGGLE INTO THE MID 60S MOST
AREAS.

SATURDAY NIGHT THROUGH SUNDAY LOOKS DRY WITH SURFACE HIGH BUILDING
IN...BUT CONTINUED VERY COOL WITH COLD CYCLONIC FLOW LINGERING
OVERHEAD. 850MB TEMPERATURES STILL IN THE 3-5C RANGE...BUT WITH A
BIT MORE SUNSHINE...HIGHS ON SUNDAY ARE EXPECTED TO BE A FEW DEGREES
WARMER THAN SATURDAY.

WILL BE WATCHING SUNDAY NIGHT/MONDAY MORNING VERY CLOSELY. CORE OF
COLDEST AIR WILL SHIFT EAST OF THE AREA SUNDAY NIGHT...BUT WITH
CLEAR SKIES AND SURFACE HIGH SETTLING DIRECTLY OVERHEAD...GOOD
RADIATIONAL COOLING EXPECTED. LOWS EXPECTED TO BOTTOM OUT IN THE
MID 30S IN THE FAVORED COLD SPOTS ALONG AND NORTHEAST OF THE I-90/94
CORRIDOR...AND IN THE LOWER TO MID 40S ELSEWHERE. EXPECTING
PLENTIFUL RIVER VALLEY FOG WITH THIS SYNOPTIC SETUP...BUT WILL ALSO
HAVE TO KEEP AN EYE ON FROST POTENTIAL IN THE AFOREMENTIONED FAVORED
COLD-SPOT AREAS. THIS WILL DEPEND ON IF FOG FORMS FIRST WITH
GREEN/RELATIVELY MOIST VEGETATION AND RELATIVELY MOIST FIRST METER
OR TWO ABOVE THE GROUND. THIS WOULD FAVOR MORE OF A FOG  POTENTIAL
AND THUS INHIBIT THE FROST POTENTIAL. AGAIN...WILL HAVE TO KEEP A
CLOSE EYE ON THIS. FOR NOW...HAVE INCLUDED PATCHY FROST MENTION IN
THOSE FAVORED COLD-SPOT AREAS.

.LONG TERM...TUESDAY THROUGH FRIDAY

28.00Z ECMWF AND 28.06Z GFS REMAIN IN FAIRLY GOOD AGREEMENT WITH
OVERALL SYNOPTIC PATTERN THROUGH THE PERIOD. THERE IS EXCELLENT
AGREEMENT ON HIGHLY AMPLIFIED PATTERN ACROSS THE CONUS WITH WEST
COAST RIDGE/EASTERN CONUS TROUGH WHICH PUTS OUR AREA IN NORTHWEST
FLOW ALOFT. LOOKS DRY MONDAY NIGHT THROUGH WEDNESDAY AS STRONG
SURFACE HIGH REMAINS ANCHORED ACROSS THE MIDWEST/GREAT LAKES REGION.
MINOR DIFFERENCES SHOW UP BETWEEN THE GFS/ECMWF WITH HANDLING OF A
MINOR SHORTWAVE TROUGH THAT TOPS/MOVES THROUGH THE MEAN RIDGE TO OUR
WEST IN THE WED-FRI TIME FRAME. THE ECMWF TAKES A MORE NORTHERLY
TRACK...TAKING THE WAVE THROUGH THE DAKOTAS INTO IA/UPPER MIDWEST
WHEREAS THE GFS TAKES IT FROM THE DAKOTAS INTO THE PLAINS...WITH
PRECIPITATION REMAINING WELL SOUTHWEST OF OUR AREA. WITH SUCH A
STRONG AREA OF HIGH PRESSURE/DRY AIR IN PLACE...CONFINED POPS WEST
OF THE MISSISSIPPI RIVER WEDNESDAY NIGHT THROUGH THURSDAY...AND KEPT
THURSDAY NIGHT/FRIDAY DRY FOR NOW. WITH AREA STAYING IN
NORTHWESTERLY FLOW ALOFT...TEMPERATURES WILL REMAIN A FEW DEGREES
BELOW SEASONAL NORMALS.

&&

.AVIATION...

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS AFTERNOON AND
EARLY THIS EVENING. A CHANCE OF SHRA/ISOLD TSRA WILL ACCOMPANY THE
FRONT...WITH THE GREATER THREAT OVER CENTRAL/EASTERN WI...EAST OF
THE TAF SITES. GIVEN THIS...LEFT MENTION OUT OF KRST TAF AND ONLY
INCLUDED VCSH FOR KLSE THRU 00Z THIS EVENING. BROAD BAND OF
POST-FRONTAL BKN/OVC GENERALLY MVFR CIGS TO MOVE SOUTH ACROSS THE
TAF SITES TONIGHT INTO SAT MORNING. WITH DIURNAL WARMING/MIXING AND
STEEP LOW LEVEL LAPSE RATES ON SAT...CLOUD DECK SHOULD RISE INTO THE
3K-4K FT RANGE AND BE MORE SCT-BKN FOR SAT AFTERNOON...BECOMING
SCT-CLEAR SAT EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION..........RRS
Hazardous weather outlook, Aug 28, 4:57 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
557 AM CDT FRI AUG 28 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
557 AM CDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT MOVES
SOUTH THROUGH REGION. NONE OF THESE THUNDERSTORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY. AT
THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE
THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Aug 28, 2:18 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT FRI AUG 28 2009

WIZ017-029-032>034-282130-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
318 PM CDT FRI AUG 28 2009

...SHOWERS AND THUNDERSTORMS SPREADING SOUTHEAST ACROSS THE AREA
THROUGH 430 PM...

AT 315 PM...DOPPLER RADAR INDICATED SHOWERS AND A FEW STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 20 MPH ACROSS PARTS OF WEST
CENTRAL AND NORTH CENTRAL WISCONSIN. THE SHOWERS AND STORMS WERE
TOWARD AREAS ALONG HIGHWAY 10...AND INTO AND ACROSS AREAS NORTH OF
HIGHWAY 64. THE STRONGER OF THE THUNDERSTORMS ARE CAPABLE OF
PRODUCING BRIEF HEAVY DOWNPOURS...HAIL UP TO ONE-HALF INCH DIAMETER
AND WIND GUSTS TO 40 MPH AS THEY MOVE THROUGH.

LIGHTNING CAN BE A KILLER WITH ANY THUNDERSTORM...AND MAY STRIKE
MANY MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO
SHELTER IN WHEN THUNDERSTORMS APPROACH.

RRS
Special weather statement, Aug 28, 3:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT FRI AUG 28 2009

MNZ079-088-WIZ017-029-032>034-041>044-282200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
410 PM CDT FRI AUG 28 2009

...SHOWERS AND A FEW STRONG THUNDERSTORMS SPREADING SOUTHEAST ACROSS
THE AREA THROUGH 5 PM...

AT 405 PM...DOPPLER RADAR INDICATED A BAND SHOWERS AND A FEW STRONG
THUNDERSTORMS FROM AROUND MEDFORD...WITHEE AND MONDOVI WISCONSIN TO
NEAR LAKE CITY MINNESOTA...MOVING SOUTHEAST AT AROUND 25 MPH. THE
STRONGER STORMS WERE NEAR MONDOVI...AND NORTH OF WITHEE. THESE
STRONGER THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY
DOWNPOURS...HAIL UP TO ONE-HALF INCH DIAMETER AND WIND GUSTS TO 40
MPH AS THEY MOVE THROUGH.

LIGHTNING CAN BE A KILLER WITH ANY THUNDERSTORM...AND MAY STRIKE
MANY MILES AWAY FROM A STORM. MOVE INDOORS OR FIND A VEHICLE TO
SHELTER IN WHEN THUNDERSTORMS APPROACH.

RRS
Special weather statement, Aug 28, 3:52 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT FRI AUG 28 2009

WIZ033-034-041-282245-
JACKSON-LA CROSSE-TREMPEALEAU-
452 PM CDT FRI AUG 28 2009

...STRONG THUNDERSTORM TO MOVE THROUGH SOUTHERN TREMPEALEAU INTO LA
CROSSE COUNTY...

AT 450 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HIGHWAY 95 AND COUNTY D...OR SOUTHEAST OF ARCADIA...MOVING SOUTHEAST
AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  THIMBLE PARK AROUND 500 PM...
  CAMP DECORAH...GALESVILLE...6 MILES SOUTHWEST OF PEACOCK HILL
  AROUND 510 PM...
  COUNCIL BAY...STEVENSTOWN...5 MILES SOUTHWEST OF CAMP EHAWEE...5
  MILES NORTHEAST OF NEW AMSTERDAM AROUND 520 PM...
  HOLMEN...6 MILES NORTHEAST OF BRICE PRAIRIE AROUND 530 PM...

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BINAU
Special weather statement, Aug 28, 4:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT FRI AUG 28 2009

WIZ029-034-043-044-290015-
ADAMS-CLARK-JACKSON-JUNEAU-
518 PM CDT FRI AUG 28 2009

...STRONG THUNDERSTORMS EXPECTED IN ADAMS...CLARK...JACKSON AND
JUNEAU COUNTIES THROUGH 715 PM...

SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 715
PM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
EAST FORK CAMPGROUND...ADAMS...PRAY...CITY
POINT...MATHER...SHERWOOD...BIG FLATS...ARKDALE...NEILLSVILLE...AND
POTTERS FLOWAGE.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BINAU
Special weather statement, Aug 28, 4:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
538 PM CDT FRI AUG 28 2009

WIZ041-053-282330-
LA CROSSE-VERNON-
538 PM CDT FRI AUG 28 2009

...STRONG THUNDERSTORM EXPECTED IN LA CROSSE AND VERNON COUNTIES...

AT 536 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COUNTY
ROADS M AND W...JUST EAST OF HOLMEN...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  I 90 EXIT 5...THE VALLEY VIEW MALL...NATHAN HILL...MEDARY AROUND
  550 PM...
  BARRE MILLS...BLUE BIRD CAMPGROUND...IRISH HILL AROUND 600 PM...
  HIGHWAY 33 AND COUNTY O A...THE TOP OF 10 MILE HILL...HIGHWAYS 14
  61 AND COUNTY M M AROUND 610 PM...

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

BINAU

The radar

The La Crosse radar (KARX), 78 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 28, 5:00 PM CST
Where
Jackson County, 12.23 mi S of City Pt
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.174, -90.348

A cooperative observer reported dime size hail three miles northwest of Mather.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185588.